3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Diet Central > Does it Work?

Does it Work? Unsure if the latest product or service lives up to it's claims? From popular products to the latest scams, discuss it here before you buy!

5 - Htp

Closed Thread
 
Thread Tools
Old 11-02-2006, 07:59 AM   #1
Junior Member
 
odina's Avatar
 
Join Date: Nov 2006
Location: Worcestershire, UK
Posts: 6

S/C/G: 168/168/119

Height: 5ft 2ins

Default 5 - Htp

Hiya,
Has anyone every used 5 - HTP?

It was recommended to me by the lady who works in the health food shop. I was looking for something for anxiety and to help me sleep and she said that HTP worked for her and her hubby.
I have never heard of it so I decided to look it up on the web and apparantly it is good for weight loss.

Has anyone any experience of it?
__________________
odina is offline  
Old 11-02-2006, 09:51 AM   #2
it's always something
 
Suzanne 3FC's Avatar
 
Join Date: Aug 1999
Posts: 12,797

Default

Where on the web did you see that it was good for weight loss? Was it on sites that were advertising it? That's the only place I can find similar claims. Supplement manufacturers (as well as health food store workers, websites, etc) can legally make any claims they want to make in an effort to sell a product, and do not have to prove it's true unless they claim to cure a disease such as cancer. They often quote 'studies' that either don't exist or are biased and not published in medical journals. Keeping that in mind, the supplement makers only 'claim' to weight loss with this product is to say that it might reduce appetite. If appetite control is a problem, we'd suggest asking your doctor for a prescription that is proven to help with appetite, and for which side effects are known and you can be monitored.

Berkeley Wellness (University of California) says :
Quote:
Just how safe is it?
Reported side effects include nausea, vomiting, and difficulty breathing. High doses of 5-HTP can cause agitation, fast heart rate, a boost in blood pressure—and in rare cases, coma and even death. Combining it with an antidepressant, any other drug that affects serotonin levels (such naratriptan or sumatriptan, used to treat headaches), or “herbal antidepressants” such as St. John’s wort can also cause such side effects. People who have heart disease, peptic ulcers, kidney disease, or clotting disorders should definitely not take this supplement.


The potential dangers of 5-HTP outweigh any possible benefits.

http://www.berkeleywellness.com/html/ds/ds5HTP.php
good luck
Suzanne 3FC is offline  
Old 11-02-2006, 11:36 AM   #3
Junior Member
 
odina's Avatar
 
Join Date: Nov 2006
Location: Worcestershire, UK
Posts: 6

S/C/G: 168/168/119

Height: 5ft 2ins

Default

Hi Suzanne,

Thanks for your advice.
I dont generally take any notice of sites that are promoting herbal products as I know that their primary objective is to sell. That is my reason for asking if anyone has ever used it or has any info about it.

I wasn't looking for an appetite suppressant when I purchased HTP...it was because I'm suffering with nightmares and wanted something natural to help me sleep, rather than asking the doctor for something that could be addictive (you hear so many stories about people becoming addicted to sleeping tablets that I dont want to take that route).

I will definately look more into the side affects of HTP.

Thankyou
Odina
__________________
odina is offline  
Old 11-07-2006, 06:06 PM   #4
prepare for the BEST time
 
marbleflys's Avatar
 
Join Date: Aug 1999
Location: NJ, USA
Posts: 1,626

Default

if you are looking for a homeopathic to use intermittently to help you sleep, I've had good success with Valarian....BUT (theres always a but ain't there?) do not take it if you have any planned surgery ....it increases the effect of anesthesia, there are contraindications.

I also take magnesium supplement in the evening.....I've used 5-HTP in the past, didn't do much of anything.....there is a lot of info. on it on the phentermine website or maybe fatnews.

there isn't much chance of addiction when you take a good old Tylenol PM once in a while and a hot bath to relax....good luck, sleep deprivation is so draining, it makes you feel awful.
__________________
STOP WHINING, SHUT YOUR MOUTH AND PUT ON YOUR SNEAKERS!
marbleflys is offline  
Closed Thread
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


All times are GMT -4. The time now is 01:13 AM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2015, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2